Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 30, NWS Greenville-Spartanburg, SC

August 12, 1996Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 12, 1996, 12:11 AM EDT for Caldwell County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1996, 12:11 AM EDT (04:11 UTC)
Expired
Aug 12, 1996, 6:00 AM EDT
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Caldwell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 120411
FFWGSP
NCC027-121015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1211 AM EDT MON AUG 12 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...CALDWELL COUNTY
 
OFFICIALS IN CALDWELL COUNTY REPORT THAT WILSON CREEK AND
JOHNS RIVER WERE APPROACHING BANKFULL AND WERE CLOSE TO COMING
OUT OF THEIR BANKS. OTHER STREAMS AND CREEKS WERE RISING RAPIDLY
ACROSS THE COUNTY...ESPECIALLY IN THE WESTERN HALF. WITH MORE
HEAVY RAIN MOVING INTO THE AREA...FLASH FLOODING IS EXPECTED ONCE
AGAIN IN CALDWELL COUNTY DURING THE PREDAWN HOURS.
 
REMEMBER THAT SEVENTY-FIVE PERCENT OF DEATHS IN FLASH FLOOD EPISODES
OCCUR IN AUTOMOBILES. IF YOU ENCOUNTER WATER COVERING THE ROAD..STOP
AND TURN AROUND. DO NOT CROSS WATER COVERING THE ROAD.
 
BURRUS/TOMKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:14 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 11, 9:14 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
913 PM EDT SUN AUG 11 1996

ALL: NO CHANGES RECOMMENDED

HEAVY RAIN BEGINNING IN ERNST NOW WTH 20 KNOTS UPSLOPE FLO AND
COPIOUS AMNTS OF TROPICAL MOISTR TO BE HAD. NOTICE QRS NW OF FFC
WHICH SHUD PINWHEEL PROTURBENCES INTO WRN UPSTATE AREA...ENHANCING
HEAVY RAIN LTR TNT. SATD SNDG IN LOWEST 700 MB AT FFC WITH PRECIP
WATER WATER OVER 2 INCHES. CONT FCST AS IS.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:40 AM EDTFlash Flood WarningGSPAvery, McDowell, Mitchell3 hr
Aug 12, 9:40 AM EDTFlash Flood WarningGSPBurke, Caldwell3 hr
Aug 12, 5:34 PM EDTFlash Flood WarningGSPBurke, Caldwell3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.